Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Charleston, WV

March 17, 2018McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 17, 2018, 5:03 PM EDT for McDowell County, West Virginia. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 5:03 PM EDT (21:03 UTC)
Expired
Mar 17, 2018, 5:17 PM EDT
In force
14 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McDowell County, WV

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 5:05 PM EDTHAIL 11 Ne Squire, WV1 INCH HAIL REPORTED BY A RESIDENT ON CUCUMBER CREEK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS51 KRLX 172103
SVRRLX
WVC047-172130-
/O.NEW.KRLX.SV.W.0002.180317T2103Z-180317T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
503 PM EDT SAT MAR 17 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern McDowell County in southern West Virginia...

* Until 530 PM EDT

* At 503 PM EDT, a severe thunderstorm was located near War, or 12
  miles north of Cedar Bluff, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  War, Cucumber and Jenkinjones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3721 8168 3724 8173 3732 8171 3732 8140
      3730 8140 3727 8142 3727 8145 3725 8148
      3726 8150 3723 8151 3722 8154 3721 8156
      3720 8168
TIME...MOT...LOC 2103Z 273DEG 17KT 3726 8169 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner
1 follow-up statement
256 
WWUS51 KRLX 172117
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
517 PM EDT SAT MAR 17 2018

WVC047-172127-
/O.CAN.KRLX.SV.W.0002.000000T0000Z-180317T2130Z/
McDowell WV-
517 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDOWELL COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
southern West Virginia.

LAT...LON 3721 8168 3724 8173 3732 8171 3732 8140
      3730 8140 3727 8142 3727 8145 3725 8148
      3726 8150 3723 8151 3722 8154 3721 8156
      3720 8168
TIME...MOT...LOC 2115Z 273DEG 17KT 3726 8161 

$$

Kistner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:57 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 17, 2:57 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
257 PM EDT Sat Mar 17 2018

.SYNOPSIS...
Low pressure system brings rain and storms across the WV/VA/KY
borders this afternoon and evening. Another system arrives
Monday night through mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM Saturday...

Still expecting thunderstorms to develop under an unstable
atmosphere across the southern portions of the cwa through
tonight. Periods of sunshine were noted on visible satellite
images across Buchanan and Dickenson counties in southwest VA
during the afternoon hours.

Freezing levels around 8500 feet and PWATS around 0.8 inches
will produce periods of small hail with any moderate shower.
Thunderstorms are possible across the south could produce large
hail and gusty winds.

The NAM and RAP13 models show and area of 1000 J/Kg across the
eastern KY into VA under high deep layered shear of around 70
knots. These parameters are enough to produce or sustain strong
updrafts capable to produce large hail and/or damaging winds.

Posted in HWO. Will keep monitoring conditions in the event of
convective initiation take place nearby most unstable areas
across the south.

Conditions will improve tonight, when the warm advection should
shuts down as the center of the weakening sfc low pressure
system moves east across the KY and VA border. Weak boundary
layer winds and clearing spreading from north to south could
allow for areas of fog specially over areas that received rain,
and/or low stratus overnight tonight.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 300 PM Saturday...

Moisture increases across the area again on Monday, with
southeasterly flow developing. Could see a wintry mix or snow
across the mountains Monday night into Tuesday morning, but
elsewhere any precipitation will fall as rain. Low pressure
tracks to our east on Tuesday and much colder air filters in
behind this system. This should all the mountains to change to
all snow by Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...

Much colder air across the region for the middle of the week as
a upper trough settles over the Eastern U.S. Snow showers will
be possible across most of the area on Wednesday, but current
thinking is that any accumulations will be only in the
mountains. High pressure will build in for the end of the week,
which should keep us dry through Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 200 AM Saturday...

Radar images show that previous pcpn already moved east of the
area. Although satellite images show some breaks in the sky
mainly across the south, IFR post-precipitation low stratus or
fog will affect CRW and BKW, while MVFR ceilings should slowly
lift at other sites such as HTS and EKN.

Additional isolated showers or storms will be possible
across southeast OH this afternoon.

A sfc low pressure system and an upper level wave will provide
enough instability to produce thunderstorms some strong across
the extreme south portions of WV and southwest VA this afternoon
and evening.

Ceilings should improve across the north through tonight, with
lower clouds lingering across the south. Wind will be fairly
light, turning more N to NW this afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and level of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    L
HTS CONSISTENCY  H    H    H    M    H    H    M    M    M    H    M    L
BKW CONSISTENCY  H    H    L    M    M    H    L    L    L    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    H    M    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
IFR possible in precipitation Monday into Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/SL
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, Mar 17, 4:39 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
439 PM EDT Sat Mar 17 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032-
034-039-040-515>526-182045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
439 PM EDT Sat Mar 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024-033-182045-
Dickenson-Buchanan-Mingo-McDowell-
439 PM EDT Sat Mar 17 2018

...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 17, 4:49 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT SAT MAR 17 2018

VAZ004-WVZ033-172115-
Buchanan-McDowell-
449 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...

At 448 PM EDT, a strong thunderstorm was located near Jewell Ridge,
or 12 miles north of Richlands, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
War, Cucumber and Jolo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia...and southern West Virginia.

LAT...LON 3724 8173 3723 8174 3720 8176 3726 8190
      3735 8184 3728 8147 3725 8148 3726 8150
      3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 2048Z 275DEG 17KT 3727 8182

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:49 PM EDTSpecial Weather StatementRLXMcDowell26 min
Mar 17, 6:44 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Wyoming33 min
Mar 17, 7:50 PM EDTSpecial Weather StatementRLXBoone25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.